Kentucky, 2004

Flooding in Kentucky, September 8 to 9, 2004

September 8 to 9, 2004 · NWS RLX · 4 events in 4 counties and zones

Remnants of Hurricane Frances caused about a 30 hour rain event, from the afternoon of the 7th into the evening hours of the 8th. The heaviest rains fell during the morning of the 8th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Remnants of Hurricane Frances caused about a 30 hour rain event, from the afternoon of the 7th into the evening hours of the 8th. The heaviest rains fell during the morning of the 8th. Storm total amounts of 3 to 5 inches were widespread, with isolated amount of 5 to 6 inches. Some specific preliminary amounts included Olive Hill with 5.5 inches, Grayson Lake 5.1 inches, Charley and Blaine in Lawrence County with 5.0 inches, Cannonsburg had 4.8 inches, Grayson and Ashland measured 4.4 inches, while Warnock observed 3.5 inches. Since the ground was dry, previous to this event, flooding was restricted mostly to roads and the usual low lying areas. However, some evacuations did occur in the town of Olive Hill. The Little Sandy River crested at 22.9 feet in Grayson early on the 9th. Flood stage is 21 feet.This event set the stage for more significant high water, to follow later in the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 8, 12:15 PM EST, 45 minutes earlier.

Area forecast discussion, Sep 8, 12:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
115 PM EDT WED SEP 8 2004

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...

COLD FRONT CROSSES THE AREA SUNDAY FOLLOWED BY A DRY BENIGN PERIOD.
FRONT IS SHOWN FASTER AND AIR IN ITS WAKE COOLER THAN ON PREVIOUS
RUNS FOR MOST MODELS.  EXPANDED SLIGHT CHANCE POPS TO ENCOMPASS
ENTIRE AREA AND MOVED UP BEGINNING TIME TO FIRST THING SUNDAY
MORNING AND HAVE QUICKER EXODUS SUNDAY NIGHT AS WELL.  THIS ALSO
MAKES FOR A MORE RADIATION TYPE MIN TEMP GRID FOR MONDAY MORNING.
LOW LEVEL MOISTURE STILL SHOWN ROTATING AROUND SOUTHERN PORTION OF
FORECAST AREA ON THE VEERING NORTHEAST FLOW.

CAME DOWN CLOSE TO THE LATEST NUMBERS ON TEMPERATURES EARLY NEXT
WEEK THOUGH STILL A LITTLE ABOVE IN MOST CASES...PENDING FUTURE RUNS.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 100 PM EDT WED SEP 8 2004

AVIATION...

BY 18Z TODAY...MUCH OF THE HEAVIER RAIN WILL BE OFF TO THE WEST
OF THE TAF SITES OF CRW TO CKB.  HAVE STILL KEPT THE MENTION OF +RA
FOR PKB FOR THE FIRST COUPLE OF HOURS GIVEN AXIS OF HEAVIER RAIN
REMAINING ACROSS SOUTHEAST OHIO AND NORTHWESTERN MOST WEST VIRGINIA
THROUGH 21Z.  BREAKS IN THE RAIN SLOWLY PUSHING INTO THE EASTERN
MOUNTAINS OF WV.  CLOUDY CONDITIONS CONTINUE...BUT LOOKING TOWARDS
THE END OF THE FORECAST TIME PERIOD...BRINGING ABOUT A DRIER
ATMOSPHERE AND EVEN A COUPLE OF GLIMPSES OF SUNSHINE AS LOW PUSHES
NORTHEASTWARD.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 635 AM EDT WED SEP 8 2004

SHORT TERM...

NO UPDATE DEEMED NECESSARY THIS MORNING.  OCCASIONAL RAIN...HEAVY AT
TIMES REMAINS THE RULE TODAY.  FORECAST GRIDS AND ZFP SEEM TO SHOW
THIS WELL...AS MORE INTERMITTENT SHOWERS PUSH INTO WESTERN VIRGINIA
AND SOUTHEASTERN WEST VIRGINIA.  FLOOD WATCH REMAINS IN EFFECT UNTIL
5AM THURSDAY MORNING.  SO FAR THIS MORNING...HEAVIEST RAIN HAS BEEN
WEST OF I-79 CORRIDOR TO OHIO RIVER...AND THEN ACROSS PERRY AND
MORGAN COUNTIES OF OHIO.  GREATEST AMOUNTS IN THE CWA...UP TO 3
INCHES HAS FALLEN ACROSS PUTNAM COUNTY AND SOUTHERN MASON
COUNTY...AS WELL AS PERRY COUNTY OHIO.

HYDROLOGY...

THRU 07Z MOST RAIN AMOUNTS .5 TO 1.0...BUT SOME LOCALLY HIGHER
AMOUNTS. THE DOUBLE MAXIMUM IN RAINFALL STILL LIKELY...WITH THE
EASTERN SLOPES...THEN OUR MID OHIO VALLEY COUNTIES...FROM NE KY THRU
SE OHIO AND HTS-PKB CORRIDOR.  AT THIS PREDAWN HOUR...THINKING THE
WESTERN RAIN MAXIMUM WILL BE OUR TROUBLE SPOT.  A STORM TOTAL...NOT
ADDITIONAL RAIN...OF 2 TO 5 INCHES COULD STILL OCCUR THERE.

SO FAR...OUR EASTERN SLOPES ARE OK.  FOR EXAMPLE...POCAHONTAS COUNTY
RECEIVED NO MORE RAIN THAN THE WESTERN SLOPES. BUT EASTERN SLOPES
SHOULD BE GETTING A SLUG THRU 18Z.

STILL CONCERNED ABOUT STREAM OVERFLOW...NOT FLASH FLOODING.  THE
FLOOD WATCH WILL CONTINUE THROUGH 5 AM THURSDAY FOR SMALL STREAMS.
THE FLOOD WATCH MAY BE ABLE TO BE TRIMMED BACK BY THE MID AFTERNOON
PACKAGE IN THE S.

STRONG RISES OR FLOODING ON RIVERS POSSIBLE. OF COURSE...
RIVER FLOODING CAN OCCUR AFTER THE CURRENT FLOOD WATCH EXPIRES.
RIVERS SUCH AS THE MUSKINGUM...HOCKING...AND LITTLE SANDY COME TO
MIND.  EVEN THE OHIO RIVER MAY COME INTO PLAY DOWN THE ROAD.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 134 PM EDT TUE SEP 7 2004

LONG TERM (SATURDAY THROUGH TUESDAY)...

HIGH PRESSURE IN CONTROL SATURDAY SAVE FOR RESIDUAL MOISTURE
MOUNTAIN COUNTIES.  CLEAR CALM NIGHT SATURDAY NIGHT AS THE HIGH
MOVES ACROSS.

NOT MUCH DIFFERENCES IN OVERALL SYNOPTIC THEME IN LATEST NCEP
CHAIN.  WEAK COLD FRONT APPROACHES SUNDAY AND MOVES SOUTHWARD
THROUGH THE AREA SUNDAY NIGHT INTO MONDAY.  ADDED A SLIGHT CHANCE
FOR SHOWERS NORTHERN COUNTIES ONLY AS MOISTURE WILL BE QUITE LIMITED
WITH THIS AND MAIN DYNAMICS WILL GRAZE OUR FAR NORTHERN COUNTIES AT
BEST.  THIS FEATURE IS SHOWN FARTHER SOUTH THAN IN PREVIOUS RUNS AND
THIS IS WHY POPS WERE INTRODUCED.

ANOTHER HIGH BUILDS IN BEHIND THIS FEATURE FOR MONDAY AND
TUESDAY.  WITH HEIGHTS QUICKLY RECOVERING JUST WENT SLIGHTLY COOLER
IN THE WAKE OF THIS FRONT.  SOME MOISTURE MAY GET HUNG UP JUST SOUTH
OF THE AREA TUESDAY...DAY 7.

STAYED ON OR CLOSE TO THE NUMBERS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FOR ZONES WVZ005>011-013>020-024>040-046-047 THROUGH
     TONIGHT.
VA...FLOOD WATCH FOR ZONES VAZ003-004 THROUGH TONIGHT.
KY...FLOOD WATCH FOR ZONES KYZ101>103-105 THROUGH TONIGHT.
OH...FLOOD WATCH FOR ZONES OHZ066-067-075-076-083>087 THROUGH
TONIGHT.

&&

LONG TERM...TRM
Hazardous weather outlook, Sep 8, 4:20 AM EST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
520 AM EDT WED SEP 8 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-090919-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...BECKLEY...BUCKHANNON...
CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH...
ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON...
GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE...
HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON...
MARIETTA...MARLINTON...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON...
PARKERSBURG...PHILIPPI...PINEVILLE...POINT PLEASANT...POMEROY...
RIPLEY...ROCK CAVE...SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE...
SUMMERSVILLE...SUTTON...WAYNE...WEBSTER SPRINGS...WELCH...
WEST UNION...WESTON...WILLIAMSON AND WINFIELD
520 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THE THREAT OF STREAM FLOODING CONTINUES TODAY.  STORM TOTALS
OF OVER 3 INCHES WOULD BE NEEDED TO INITIATE CONCERNS.

SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND THE OHIO VALLEY COUNTIES
OF WEST VIRGINIA MAY RECEIVE THE MOST RAIN TODAY.

.DAYS TWO THROUGH SEVEN...

THE STORM TOTAL RAINS MAY LEAD TO SOME RIVER FLOODING ON THURSDAY
INTO FRIDAY. MONITOR THE LASTED STATEMENTS OR WARNINGS FOR SPECIFICS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KTB

In the hours before

Local storm report, Sep 8, 8:58 AM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
958 AM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0954 AM     FLOOD            ELEANOR                 38.54N 81.93W
09/08/2004                   PUTNAM             WV   EMERGENCY MNGR

            ROUTE 62 FLOODED

&&

29
Local storm report, Sep 8, 11:48 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1248 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1225 PM     FLOOD            3 S HENDERSON           38.79N 82.14W
09/08/2004                   MASON              WV   COUNTY OFFICIAL

            ROADS CLOSED FROM HIGH WATER ALONG CRAB AND JERICHO
            CREEKS.

&&

RPY
Local storm report, Sep 8, 12:17 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
117 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            3 NNE GALLIPOLIS        38.86N 82.17W
09/08/2004                   GALLIA             OH   LAW ENFORCEMENT

            WATER ON ROAD FROM GEORGE CREEK AT BULAVILLE PIKE. WATER
            APPROACHING STATE ROUTE 7 NEAR ADDISON.

&&

RPY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Boyd

When
September 8, 1:00 PM EST to 6:00 PM EST
Where
Boyd forecast zone
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

Flood, Carter

When
September 8, 2:30 PM EST to September 9, 4:00 AM EST
Where
Carter forecast zone
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

Flood, Lawrence

When
September 8, 2:30 PM EST to 6:00 PM EST
Where
Lawrence forecast zone
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
38.068, -82.735 (the zone’s center; the record gives no point)

Flood, Greenup

When
September 8, 4:00 PM EST to September 9, 5:00 AM EST
Where
Greenup forecast zone
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423701, 5423702, 5423703, 5423704.